Symmetry, Integrability and Geometry: Methods and Applications (SIGMA)

SIGMA 12 (2016), 075, 17 pages      arXiv:1601.06898
Contribution to the Special Issue on Orthogonal Polynomials, Special Functions and Applications

Orthogonal Polynomials Associated with Complementary Chain Sequences

Kiran Kumar Behera a, A. Sri Ranga b and A. Swaminathan a
a) Department of Mathematics, Indian Institute of Technology Roorkee, Uttarakhand-247667, India
b) Departamento de Matemática Aplicada, IBILCE, UNESP-Univ. Estadual Paulista, 15054-000, São José do Rio Preto, SP, Brazil

Received March 17, 2016, in final form July 22, 2016; Published online July 27, 2016

Using the minimal parameter sequence of a given chain sequence, we introduce the concept of complementary chain sequences, which we view as perturbations of chain sequences. Using the relation between these complementary chain sequences and the corresponding Verblunsky coefficients, the para-orthogonal polynomials and the associated Szegő polynomials are analyzed. Two illustrations, one involving Gaussian hypergeometric functions and the other involving Carathéodory functions are also provided. A connection between these two illustrations by means of complementary chain sequences is also observed.

Key words: chain sequences; orthogonal polynomials; recurrence relation; Verblunsky coefficients; continued fractions; Carathéodory functions; hypergeometric functions.

pdf (384 kb)   tex (23 kb)


  1. Andrews G.E., Askey R., Roy R., Special functions, Encyclopedia of Mathematics and its Applications, Vol. 71, Cambridge University Press, Cambridge, 1999.
  2. Bracciali C.F., Sri Ranga A., Swaminathan A., Para-orthogonal polynomials on the unit circle satisfying three term recurrence formulas, Appl. Numer. Math. 109 (2016), 19-40, arXiv:1406.0719.
  3. Castillo K., Costa M.S., Sri Ranga A., Veronese D.O., A Favard type theorem for orthogonal polynomials on the unit circle from a three term recurrence formula, J. Approx. Theory 184 (2014), 146-162, arXiv:1309.0995.
  4. Castillo K., Marcellán F., Rivero J., On co-polynomials on the real line, J. Math. Anal. Appl. 427 (2015), 469-483.
  5. Chihara T.S., An introduction to orthogonal polynomials, Mathematics and its Applications, Vol. 13, Gordon and Breach Science Publishers, New York - London - Paris, 1978.
  6. Costa M.S., Felix H.M., Sri Ranga A., Orthogonal polynomials on the unit circle and chain sequences, J. Approx. Theory 173 (2013), 14-32.
  7. Delsarte P., Genin Y.V., The split Levinson algorithm, IEEE Trans. Acoust. Speech Signal Process. 34 (1986), 470-478.
  8. Freud G., Orthogonal polynomials, Pergamon Press, Oxford, 1971.
  9. Garza L., Hernández J., Marcellán F., Spectral transformations of measures supported on the unit circle and the Szegő transformation, Numer. Algorithms 49 (2008), 169-185.
  10. Geronimus L.Ya., Orthogonal polynomials: Estimates, asymptotic formulas, and series of polynomials orthogonal on the unit circle and on an interval, Consultants Bureau, New York, 1961.
  11. Golinskii L., Quadrature formula and zeros of para-orthogonal polynomials on the unit circle, Acta Math. Hungar. 96 (2002), 169-186.
  12. Ismail M.E.H., Classical and quantum orthogonal polynomials in one variable, Encyclopedia of Mathematics and its Applications, Vol. 98, Cambridge University Press, Cambridge, 2005.
  13. Jones W.B., Njåstad O., Thron W.J., Continued fractions associated with trigonometric and other strong moment problems, Constr. Approx. 2 (1986), 197-211.
  14. Jones W.B., Njåstad O., Thron W.J., Schur fractions, Perron-Carathéodory fractions and Szegő polynomials, a survey, in Analytic Theory of Continued Fractions, II (Pitlochry/Aviemore, 1985), Lecture Notes in Math., Vol. 1199, Springer, Berlin, 1986, 127-158.
  15. Jones W.B., Njåstad O., Thron W.J., Moment theory, orthogonal polynomials, quadrature, and continued fractions associated with the unit circle, Bull. London Math. Soc. 21 (1989), 113-152.
  16. Jones W.B., Thron W.J., Continued fractions. Analytic theory and applications, Encyclopedia of Mathematics and its Applications, Vol. 11, Addison-Wesley Publishing Co., Reading, Mass., 1980.
  17. Lorentzen L., Waadeland H., Continued fractions. Vol. 1. Convergence theory, Atlantis Studies in Mathematics for Engineering and Science, Vol. 1, 2nd ed., Atlantis Press, Paris, World Scientific Publishing Co. Pte. Ltd., Hackensack, NJ, 2008.
  18. Marcellán F., Dehesa J.S., Ronveaux A., On orthogonal polynomials with perturbed recurrence relations, J. Comput. Appl. Math. 30 (1990), 203-212.
  19. Ramanathan K.G., Hypergeometric series and continued fractions, Proc. Indian Acad. Sci. Math. Sci. 97 (1987), 277-296.
  20. Rønning F., PC-fractions and Szegő polynomials associated with starlike univalent functions, Numer. Algorithms 3 (1992), 383-391.
  21. Rønning F., A Szegő quadrature formula arising from $q$-starlike functions, in Continued Fractions and Orthogonal Functions (Loen, 1992), Lecture Notes in Pure and Appl. Math., Vol. 154, Dekker, New York, 1994, 345-352.
  22. Simon B., Orthogonal polynomials on the unit circle. Part 1. Classical theory, American Mathematical Society Colloquium Publications, Vol. 54, Amer. Math. Soc., Providence, RI, 2005.
  23. Simon B., Orthogonal polynomials on the unit circle. Part 2. Spectral theory, American Mathematical Society Colloquium Publications, Vol. 54, Amer. Math. Soc., Providence, RI, 2005.
  24. Sri Ranga A., Szegő polynomials from hypergeometric functions, Proc. Amer. Math. Soc. 138 (2010), 4259-4270.
  25. Szegő G., Orthogonal polynomials, American Mathematical Society, Colloquium Publications, Vol. 23, 4th ed., Amer. Math. Soc., Providence, R.I., 1975.
  26. Wall H.S., Analytic theory of continued fractions, D. Van Nostrand Company, Inc., New York, NY, 1948.
  27. Wong M.L., First and second kind paraorthogonal polynomials and their zeros, J. Approx. Theory 146 (2007), 282-293, math.CA/0703242.

Previous article  Next article   Contents of Volume 12 (2016)